Louisiana, 2010

Damaging Winds in Louisiana, August 9, 2010

August 9, 2010 · NWS JAN · 2 events in 2 counties and zones

Showers and thunderstorms developed during the afternoon and evening hours of August 9th. Some of the thunderstorms brought heavy rain and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Showers and thunderstorms developed during the afternoon and evening hours of August 9th. Some of the thunderstorms brought heavy rain and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 9, 1:42 PM CST, 2 hours 50 minutes earlier.

Area forecast discussion, Aug 9, 1:42 PM CST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
242 PM CDT MON AUG 9 2010

.DISCUSSION...

TONIGHT THROUGH TUESDAY NIGHT...THE GLOBAL MODELS ARE IN
EXCELLENT AGREEMENT CONCERNING THE DOMINANT SUBTROPICAL RIDGE AND
ITS CONTINUED POSITIONING OVER THE LOWER MS VALLEY REGION. VERY HOT
AND HUMID CONDITIONS WILL CONTINUE...BUT DRIER MID LEVEL AIR WILL
RESULT IN LOWER CHANCES FOR DIURNAL SHOWER/TSTMS.

CONCERNING HEAT: HEAT INDICES AS OF EARLY THIS AFTERNOON GENERALLY
RANGE FROM 105 TO 110...WITH A COUPLE OF LOCATIONS JUST NOW EXCEEDING
110 AS OF 2 PM. THIS SCENARIO IS STILL TOO MARGINAL FOR AN EXCESSIVE
HEAT WARNING TO BE ISSUED...BUT DEPENDING ON HOW THE HEAT INDICES
BEHAVE FOR THE REMAINDER OF THE AFTERNOON...THERE MAY BE ONE ISSUED
TONIGHT FOR THE TUES/WED TIME FRAME. FOR NOW WE ARE MAINTAINING THE
HEAT ADVISORY THROUGH TUESDAY WITH HEAT INDICES EXPECTED TO RISE
ABOVE 105 FOR SEVERAL HOURS AGAIN TUESDAY AFTN PER LATEST GFS MOS
GUIDANCE.

CONCERNING THUNDERSTORM POTENTIAL: THE WEAKENING AND SLOW-MOVING
MOISTURE/CONVERGENCE AXIS THAT BROUGHT SCATTERED TO NUMEROUS DIURNAL
SHOWERS/TSTMS THE PAST COUPLE OF DAYS IS GRADUALLY SHIFTING FARTHER
SOUTHWEST WITH TIME. PRECIPITABLE WATER IS EXPECTED TO FALL BELOW 2
INCHES OVER MOST OF THE AREA TUESDAY...WITH DEEPER MOISTURE AND THE
POTENTIAL FOR ISOLATED/SCATTERED AFTN TSTMS GENERALLY CONFINED TO
AREAS WEST OF I-55. THE ADVECTION OF DRIER MID LEVEL AIR WILL BRING
AN INCREASE IN DOWNDRAFT CAPE TO OVER 1000 J/KG...AND THIS WILL
INCREASE THE WIND GUST POTENTIAL IF STORMS MANAGE TO DEVELOP AS THE
DRIER AIR MOVES IN. /EC/

LONG TERM...(WEDNESDAY THROUGH MONDAY)...CONTINUED WARMER THAN
NORMAL TEMPERATURES THROUGH THE PERIOD WITH THE TWO HOTTEST DAYS OF
THE PERIOD AT THE START...AT LEAST FOR OUR NORTHERN HALF. AFTERNOON
HIGHS WEDNESDAY AND THURSDAY LOOK TO BE AROUND THE CENTURY MARK FOR
THE NORTHERN HALF OF THE CWA. MODELS ARE IN GOOD AGREEMENT THAT A
CENTER OF LOW PRESSURE WILL MOVE TO THE WEST ALONG THE NORTHERN GULF
WEDNESDAY AND THURSDAY. THIS LOW IS EXPECTED TO BE SOUTH OF THE
MISSISSIPPI GULF COAST WEDNESDAY AFTERNOON AND BE JUST SOUTH OF THE
TEXAS/LOUISIANA COAST THURSDAY AFTERNOON. THE GREATEST NORTHERN SURGE
OF MOISTURE AND PRECIPITATION WITH THE LOW IS EXPECTED OVER OUR CWA
THURSDAY WITH THE LOW TO OUR SOUTHWEST.

WITH DEW POINTS IN THE MID 70S AND PWS RISING BACK IN EXCESS OF 2.25
INCHES WEDNESDAY AND THURSDAY...THE HIGH HUMIDITY WILL COMBINE WITH
THE HOT TEMPERATURES TO RESULT IN CRITICALLY HIGH HEAT INDEX VALUES
ABOVE 105 FOR MUCH OF THE AREA. HEAT INDEX VALUES OF 109-112 ARE
FORECAST FOR OUR DELTA REGION BOTH WEDNESDAY AND THURSDAY WITH
OVERNIGHT LOWS REMAINING IN THE MID TO UPPER 70S. AN EXCESSIVE HEAT
WARNING FOR THE DELTA WILL LIKELY BE NEEDED FOR THIS PERIOD. THE
CLOUDS AND RAIN ASSOCIATED WITH THE LOW PRESSURE CENTER IN THE GULF
MAY BE ENOUGH TO KEEP THE HEAT FROM BECOMING SO OPPRESSIVE OVER THE
SOUTHERN HALF OF OUR AREA.

COME FRIDAY BOTH THE ECMWF AND THE GFS HAVE HIGH PRESSURE ALOFT
CENTERED OVER THE DESERT SOUTHWEST AND OVER FLORIDA WITH OUR CWA IN
THE WEAKNESS BETWEEN. OUR VERY MOIST AIRMASS SHOULD DESTABILIZE WITH
DAYTIME HEATING AND LEAD TO ISOLATED TO SCATTERED AFTERNOON AND EARLY
EVENING CONVECTION FRIDAY. THE UPPER LEVEL HIGH OVER FLORIDA WILL
MOVE WEST ACROSS THE GULF THROUGH MONDAY WHILE A POTENT SHORTWAVE
TROUGH MOVING ACROSS THE NORTHERN CONUS TRIES TO SEND A COLD FRONT
SOUTH INTO OUR AREA BY SUNDAY NIGHT. THE MAIN FOCUS FOR RAIN FOR THE
WEEKEND WILL SHIFT NORTH AS THE BOUNDARY APPROACHES. SATURDAY AND
SUNDAY SHOULD BE HOT WITH HIGHS IN THE MID TO UPPER 90S BUT THE FRONT
SHOULD PROVIDE ENOUGH CLOUD COVER AND RAIN CHANCES TO PROVIDE SOME
RELIEF FOR MONDAY. /22/

&&

.AVIATION...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED BETWEEN
09/1700 UTC AND 10/0200 UTC. THE STRONGEST STORMS WILL BE CAPABLE OF
PRODUCING WIND GUSTS TO 50 KT ALONG WITH VERY HEAVY RAINFALL...
PARTICULARLY ALONG AND WEST OF THE INTERSTATE 55 CORRIDOR.
ALSO...MVFR TO IFR CEILINGS/VISIBILITIES ARE EXPECTED TO ACCOMPANY
THE SHOWERS AND THUNDERSTORMS. OUTSIDE OF SHOWERS AND
STORMS...GENERALLY VFR CONDITIONS ARE EXPECTED THROUGH TUESDAY
AFTERNOON WITH SOUTHEAST TO SOUTH WINDS AT 3 TO 7 KT. SCATTERED
CLOUDS WITH BASES BETWEEN 4 AND 5 KFT EXPECTED ACROSS THE REGION
DURING THE AFTERNOON HOURS. MVFR VISIBILITIES DUE TO PATCHY FOG ARE
EXPECTED TO IMPACT PORTIONS OF EAST CENTRAL AND SOUTHEAST MISSISSIPPI
BETWEEN 10/1000 UTC AND 10/1300 UTC. /COHEN/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       75  99  74 100 /  16  13   7  15
MERIDIAN      75  99  73 100 /   9   6   5  13
VICKSBURG     75  99  75 100 /  22  23  11  18
HATTIESBURG   76  99  74  97 /  12   6   9  18
NATCHEZ       75  96  75  98 /  20  27  13  20
GREENVILLE    77  99  76 101 /  22  27  14  21
GREENWOOD     75 100  74 101 /  18  21  10  16

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...HEAT ADVISORY UNTIL 7 PM CDT TUESDAY FOR MSZ018-019-025>066-
     072>074.

LA...HEAT ADVISORY UNTIL 7 PM CDT TUESDAY FOR LAZ007>009-015-016-
     023>026.

AR...HEAT ADVISORY UNTIL 7 PM CDT TUESDAY FOR ARZ074-075.

&&

EC
Hazardous weather outlook, Aug 9, 2:04 PM CST, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
304 PM CDT MON AUG 9 2010

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
102015-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
304 PM CDT MON AUG 9 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...THIS AFTERNOON THROUGH TUESDAY

HEAT INDEX VALUES WILL REMAIN IN THE 105 TO 110 DEGREE RANGE ACROSS
THE ARKLAMISS REGION THIS AFTERNOON...WITH THE HIGHEST HEAT INDEX
READINGS ACROSS THE NORTHWEST DELTA REGION. HOT AND HUMID CONDITIONS
ARE EXPECTED ONCE AGAIN ON TUESDAY...WITH AFTERNOON HEAT INDEX
READINGS IN THE 105 TO 110 DEGREE RANGE. HEAT INDICES ACROSS THE
DELTA REGION COULD REACH INTO THE 110 TO 115 DEGREE RANGE TUESDAY
AFTERNOON. OVERNIGHT LOW TEMPERATURES WILL ONLY FALL INTO THE MIDDLE
AND UPPER 70S...PROVIDING LITTLE RELIEF FROM THE HOT CONDITIONS. A
HEAT ADVISORY REMAINS IN EFFECT FOR THE ENTIRE OUTLOOK AREA.

ADDITIONALLY...ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED
THROUGH EARLY THIS EVENING AND AGAIN TUESDAY AFTERNOON AND EARLY
EVENING. A FEW STORMS COULD CONTAIN WIND GUSTS OF 50 TO 60 MPH...
ALONG WITH VERY HEAVY RAINFALL WHICH COULD LEAD TO PONDING OF WATER
IN LOW LYING AND POOR DRAINAGE AREAS. AREAS ALONG AND WEST OF THE
INTERSTATE 55 CORRIDOR WILL EXPERIENCE THE GREATEST CHANCE FOR STRONG
TO SEVERE STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH SUNDAY

DANGEROUS HEAT STRESS CONDITIONS WILL CONTINUE THROUGH THE REST OF
THE WEEK AS HEAT INDICES CLIMB NEAR OR ABOVE 105 DEGREES EACH
AFTERNOON. HEAT INDICES IN THE DELTA COULD EXCEED 110 DEGREES
WEDNESDAY AND THURSDAY.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT SUNDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

COHEN

In the hours before

Special weather statement, Aug 9, 3:42 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
442 PM CDT MON AUG 9 2010

LAZ024-026-092215-
CATAHOULA LA-CONCORDIA LA-
442 PM CDT MON AUG 9 2010

A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING 40 TO 50 MPH
WINDS WAS LOCATED FROM 5 MILES WEST OF MANIFEST TO 5 MILES SOUTH OF
MONTEREY AT 443 PM CDT...MOVING SOUTHWEST AT 5 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THESE STORMS.

PEOPLE IN WEST CENTRAL CONCORDIA AND CATAHOULA PARISHES SHOULD
MONITOR THESE STORMS CLOSELY.

JC
Special weather statement, Aug 9, 3:44 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
444 PM CDT MON AUG 9 2010

MSZ033-092205-
OKTIBBEHA MS-
444 PM CDT MON AUG 9 2010

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED 3 MILES WEST OF STARKVILLE AT 445 PM CDT...MOVING WEST AT 5
MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN CENTRAL OKTIBBEHA COUNTY SHOULD MONITOR THIS STORM CLOSELY.

CME
Special weather statement, Aug 9, 3:50 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
450 PM CDT MON AUG 9 2010

LAZ016-MSZ047-092220-
WARREN MS-MADISON LA-
450 PM CDT MON AUG 9 2010

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED OVER EAGLE BEND AT 451 PM CDT. THE STORM WAS NEARLY
STATIONARY.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN NORTHWESTERN WARREN COUNTY...AND MADISON PARISH SHOULD
MONITOR THIS STORM CLOSELY.

JC
Special weather statement, Aug 9, 3:57 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
457 PM CDT MON AUG 9 2010

MSZ048-053-054-092230-
CLAIBORNE MS-HINDS MS-COPIAH MS-
457 PM CDT MON AUG 9 2010

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 4 MILES SOUTHEAST OF UTICA AT 458 PM
CDT...MOVING WEST AT 5 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN NORTHWESTERN COPIAH...SOUTHWESTERN HINDS AND EAST CENTRAL
CLAIBORNE COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

JC
Special weather statement, Aug 9, 4:10 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
510 PM CDT MON AUG 9 2010

LAZ024-026-092240-
CATAHOULA LA-CONCORDIA LA-
510 PM CDT MON AUG 9 2010

A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING 40 TO 50 MPH
WINDS WAS LOCATED FROM ARCHIE TO 3 MILES NORTHEAST OF NEW ERA AT 510
PM CDT...MOVING WEST AT 10 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO OCCURING WITH THESE STORMS.

PEOPLE IN CONCORDIA AND SOUTHERN CATAHOULA PARISHES SHOULD MONITOR
THESE STORMS CLOSELY.

JC
Local storm report, Aug 9, 4:28 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
528 PM CDT MON AUG 09 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             4 SSW BRANDON           32.23N 90.04W
08/09/2010  E0.75 INCH       RANKIN             MS   EMERGENCY MNGR

            DIME SIZE HAIL AT THE INTERSECTION OF HWY 468 AND HWY 469

&&

DL

The radar

The Jackson/Brandon,MS radar (KDGX), 114 km away, was scanning. The volume nearest the first event began at 22:30 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Madison

When
August 9, 4:32 PM CST
Where
Madison County, 0.58 mi E of Tallulah
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.420, -91.190

Numerous large limbs were blown down.

Thunderstorm Wind, East Carroll

When
August 9, 6:32 PM CST
Where
East Carroll County, 0.96 mi SW of Alsatia
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
32.612, -91.194

Power lines were down across Highway 580 near Alsatia.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2010Every state in 2010This day in weather historyWarnings in Louisiana, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 252379, 252378.